Alert archive / Georgia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 42, NWS Columbia, SC

June 3, 2001Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jun 3, 2001, 7:44 PM EDT for Burke County, Georgia. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2001, 7:44 PM EDT (23:44 UTC)
Expired
Jun 3, 2001, 8:30 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Burke County, GA

What was reported inside it

TimeReportWhereRemark
Jun 3, 8:15 PM EDTThunderstorm Wind 60 ECountywide, GAShieriff reported trees down throughout the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032346
SVRCAE

GAC033-040030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
744 PM EDT SUN JUN 3 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 830 PM EDT.

* AT 740 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS APPROACHING BURKE COUNTY FROM THE WEST. 
  THIS STORM WAS MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF TH ESE STORMS INCLUDE...
    WAYNESBORO.
    SARDIS.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 65 MPH. LARGE HAIL 
IS ALSO EXPECTED.

AWP/RpJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:12 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 3, 3:12 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT SUN JUN 3 2001

SCATTERED CONVECTION ALONG BOUNDARY EXTENDING ACROSS CENTRAL SC.
PLAN TO KEEP SLIGHT CHANCE FOR THE EVENING. CONVECTION SHOULD
DIMINISH WITH SUNSET. LOOKS LIKE CLOUDS FROM MCC ACROSS MS RIVER VALLEY
WILL SPREAD INTO NORTHERN COUNTIES. SURFACE BOUNDARY ACROSS THE AREA
WILL LIFT NORTH OVERNIGHT. AT THIS TIME IT LOOKS LINE ASSOCIATED
CONVECTION WILL STAY TO OUR NORTH AND WEST.

AIRMASS MODERATELY UNSTABLE SOUTH OF FRONT ON MONDAY. MODELS SHOW
NEXT SIGNIFICANT SHORT WAVE CROSSING MONDAY NIGHT INTO TUESDAY.
ZONAL FLOW ALOFT BECOMES SOUTHWEST MONDAY NIGHT AS UPPER RIDGE OFF
THE SOUTHEAST COAST BUILDS INTO THE SOUTHEASTERN STATES AND UPPER
LOW OVER THE GREAT LAKES REGION BUILDS EAST.  WILL CONTINUE TO
FORECAST SCT AFTERNOON/EVENING CONVECTION MONDAY THROUGH TUESDAY.
AVN STILL HAVING PROBLEMS WITH CONVECTIVE FEEDBACK IN THE GULF OF
MEX.

BETTER CHANCE OF PRECIP IN THE EXTENDED. FRONT STILL TO THE NORTH
AND WEST WEDNESDAY. MOISTURE SHOULD BE SPREADING UP FROM THE GULF
OF MEXICO. MRF HAS FRONT MOVING OFF THE COAST FRIDAY MORNING. PLAN
TO KEEP CHANCE OF PRECIP IN THE EXTENDED WEDNESDAY THROUGH THURSDAY.

VERY WARM DAY SHAPING UP FOR MONDAY. TEMPS IN THE LOW TO MID 90S.
PLAN TO USE CONSENSUS FORECAST FOR HIGHS. LOW IN THE MID-UPPER 60S
TONIGHT AND AROUND 70 MONDAY NIGHT.

FCSTID = 10
CAE   68  93  71  91 /  10  20  10  30
AGS   67  94  68  92 /  10  20  10  30
SSC   68  93  71  91 /  10  20  10  30
OGB   68  94  71  92 /  10  20  10  30

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Special weather statement, Jun 3, 3:10 PM EDT, 4 hours 34 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-040007-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
310 PM EDT SUN JUN 03 2001

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...ISOLATED THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EARLY
THIS EVENING...

SOME MOISTURE HAS WORKED INTO CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA OF GEORGIA DURING THE COURSE OF THE AFTERNOON.
TEMPERATURES AROUND 90 HAVE HELPED TO DESTABILIZE THE ATMOSPHERE. AS
A RESULT...A FEW SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED
AND SHOULD CONTINUE IN THE LATE AFTERNOON AND EARLY EVENING HOURS
THROUGH 8 PM.

CURRENT WEATHER CONDITIONS DO NOT FAVOR SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAkGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED. HOWEVER...A COUPLE OF THESE STORMS COULD
PRODUCE WIND GUSTS OF 30 TO 40 MPH.

TTH
Special weather statement, Jun 3, 5:00 PM EDT, 2 hours 44 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-040007-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 PM EDT SUN JUN 03 2001

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES
IN SOUTH CAROLINA:
AIKEN...               BAMBERG...             BARNWELL...
CALHOUN...             CLARENDON...           CHESTERFIELD...
EDGEFIELD...           FAIRFIELD...           KERSHAW...
LANCASTER...           LEE...                 LEXINGTON...
MCCORMICK...           NEWBERRY...            ORANGEBURG...
RICHLAND...            SALUDA...              SUMTER...

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES
IN GEORGIA:
BURKE...               COLUMBIA...            LINCOLN...
MCDUFFIE...            RICHMOND...

...THUNDERSTORMS LIKELY LATE THIS AFTERNOON WITH A CHANCE THIS EVENING...
AFTERNOON HEATING AND A FRONTAL SYSTEM EXTENDING THROUGH THE AREA WILL
CAUSE THUNDERSTORMS OVER MOST OF THE AREA LATE THIS AFTERNOON. COVERAGE WILL
DECREASE THIS EVENING BECAUSE OF THE LOSS OF HEATING.

EXPECT FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...SMALL HAIL...AND
RAINFALL AMOUNTS OF ONE-QUARTER TO THREE-QUARTERS OF AN INCH WITH
THE THUNDERSTORMS.  A FEW OF THE THUNDERSTORMS COULD HAVE WIND GUSTS
AROUND 60 MPH AND HAIL NEAR THREE-QUARTERS OF AN INCH IN DIAMETER.

CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION
SHOULD NOT BE REQUIRED. HOWEVER...ALL INTEREST SHOULD LISTEN FOR
LATER STATEMENTS OR WARNINGS FROM THE NATI5ONAL WEATHER SERVICE.

RJL
Local storm report, Jun 3, 7:00 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
700 PM EDT SUN JUN 03 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

642 PM     COLUMBIA                  SC   .75 INCH HAIL
06/03/01   RICHLAND                       SPOTTER REPORT OF
                                          DIME-SIZE HAIL AT GERVAIS
                                          AND TAYLOR DOWNTOWN
                                          COLUMBIA

615 PM     3 NW SALUDA               SC   WIND DAMAGE
06/03/01   SALUDA                         AMATEUR RADIO SPOTTER
                                          REPORTED 5 LARGE LIMBS
                                          DOWN NEAR HIGHWAY 39 AND
                                          702 INTERSECTION.

630 PM     4 S LEXINGTON             SC   .75 INCH HAIL
06/03/01   LEXINGTON                      SPOTTER REPORTED
 q                                         DIME-SIZE HAIL IN RED
                                          BANK

RJL

Nearby

Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.